Colorado, 2013Debris Flow and Damaging Winds in Colorado, August 10, 2013
August 10, 2013 · NWS GJT · 7 events in 3 counties and zones
Afternoon thunderstorms once again produced pockets of heavy rainfall with one report of a mud slide in a known problem area. However, some of the storms produced strong outflow winds gusts in the Cortez and Durango areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $52,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon thunderstorms once again produced pockets of heavy rainfall with one report of a mud slide in a known problem area. However, some of the storms produced strong outflow winds gusts in the Cortez and Durango areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 10, 10:33 AM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 10, 10:33 AM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1133 AM MDT SAT AUG 10 2013
.UPDATE...
ISSUED AT 1130 AM MDT SAT AUG 10 2013
OPEN DISTURBANCE HAS BEEN LIFTING THROUGH SE UTAH THIS MORNING.
ASSOCIATED CLOUDS ARE SPREADING NE INTO THE CENTRAL CWA LATE
MORNING. A FEW THUNDERSTORMS FORMED NEAR LAKE POWELL THIS MORNING
WITH THE FIRST STRONGER STORM FORMING OVER THE PARADOX VALLEY AT
11AM. THIS VALLEY LOCATION SHOWS THE DYNAMICS WITH THIS WAVE. THE
12Z NAM HAS INITIALIZED BETTER THAN THE 06Z BUT STILL LOOKS
RELATIVELY HEAVY HANDED WITH ITS QPF FIELD FOR THIS AFTERNOON. THE
DISTURBANCE LIFTS INTO THE NORTHERN CWA AND WEAKENS THROUGH THE
AFTERNOON. THE BEST FORCING STILL LOOKS LIKE EASTERN UTAH AND THE
SAN JUAN MTNS. A RELATIVELY DRY NEAR SURFACE LAYER AND CLOUD BASES
EXPECTED TO FORM AROUND 15-16KFT MSL THREATENS MORE WIND THAN RAIN
OUT OF ANY ONE STORM. STORM MOTION IS TO THE NE AT 15KTS ALSO
INDICATING OUTFLOW WINDS COULD BE STRONG THIS AFTERNOON.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
410 AM MDT SAT AUG 10 2013
STAGNANT PATTERN FEATURING A PERSISTENT LOW OVER THE PACIFIC
NORTHWEST AND HIGH PRESSURE CENTERED OVER WEST TEXAS WILL REMAIN
LARGELY UNCHANGED TODAY. BETWEEN THESE CIRCULATIONS FLOW WILL
CONTINUE FROM THE SOUTHWEST CARRYING MODERATELY MOIST MONSOONAL
AIR ACROSS THE REGION. 00Z/SAT SOUNDING AT KGJT WAS DOWN TO 0.52
INCHES BUT MODELS SUGGEST MOISTURE SHOULD INCREASE SLIGHTLY
TODAY...ESPECIALLY ACROSS THE SOUTH. MODELS ALSO INDICATED A
DISTURBANCE MOVING ACROSS NM AND AZ SHOULD BEGIN GENERATING
SHOWERS AND THUNDERSTORMS ACROSS THE SOUTH THIS MORNING.
THEREAFTER...DAYTIME WARMING SHOULD BE SUFFICIENT TO GENERATE
NUMEROUS STORMS OVER THE MOUNTAINS THIS AFTERNOON WITH SCATTERED
STORMS MOVING NORTHWARD OVER ADJACENT VALLEYS. EXPECT AFTERNOON
HIGHS WILL CONTINUE TO RUN A FEW DEGREES BELOW NORMAL IN RESPONSE
TO CLOUDS AND SHOWERS.
SATURDAY NIGHT THROUGH SUNDAY...STILL LITTLE CHANGE IN THE WEATHER
PATTERN OVER OUR CWA DURING THIS PERIOD AS UPPER HIGH IS EXPECTED
TO REMAIN CENTERED OVER TX AND UPPER LOW PRESENTLY CENTERED ALONG
THE NORTHERN CA COAST TO DRIFT SLOWLY NORTHWARD. POSSIBLE EMBEDDED
WEAK DISTURBANCES IN THE FLOW CROSSING OUR CWA. OTHER THAN THAT...
EXPECT SOLAR HEATING TO BE THE PRIMARY FIRING MECHANISM. LITTLE
CHANGE IN TEMPERATURES EXPECTED. PRECIPITABLE WATER VALUES ACROSS
OUR CWA EXPECTED TO CONTINUE TO GENERALLY RANGE FROM ABOUT A HALF
INCH TO 0.75 OF AN INCH...SO THERE SHOULD BE A MINIMAL THREAT OF
FLOODING FROM STORMS.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
410 AM MDT SAT AUG 10 2013
ON MONDAY THE MODELS INDICATE A SHORTWAVE DISTURBANCE RIPPLING UP
THE BACK SIDE OF UPPER RIDGE ACROSS OUR CWA...WHICH SHOULD ENHANCE
ANY CONVECTION WHICH DEVELOPS. MODELS ALSO INDICATING SOME WEAK
JET DYNAMICS INTO THE SOUTHERN PORTION OF OUR CWA. TIMING AND
POSITION OF THE SHORTWAVE VARY FROM MODEL TO MODEL...SO WILL
CONTINUE TO KEEP THE TIMING OF THUNDERSTORMS RATHER GENERIC AND
NOT YET REFERENCE THUNDERSTORM/PRECIPITATION INTENSITY. NAM STILL
SHOWING NOTICEABLE INCREASE OF MID LEVEL MOISTURE INTO OUR CWA ON
MONDAY...WHILE NOT SO MUCH WITH THE OTHER MODELS. INTERESTINGLY...
NAM IS ONLY INDICATING SLIGHTLY HIGHER PRECIPITABLE WATER VALUES
THAN THE OTHER MODELS. MAX TEMPS ON MONDAY SHOULD BE A TAD LOWER
THAN SUNDAY DUE TO MORE CLOUDS AND A FEW MORE THUNDERSTORMS THAN
SUNDAY.
BY TUESDAY...HIGH PRESSURE BEGINS TO EXPAND WESTWARD FROM TX
ACROSS NM AND AZ. THIS SHIFT IN PATTERN WILL RESULT IN A PERIOD OF
DRYING DURING THE LATTER PART OF THE WEEK. HOWEVER...EXPECT
RESIDUAL MOISTURE WILL FUEL SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS...MAINLY DURING THE AFTERNOON...THOUGH THERE WILL BE A
STEADY DECLINE IN COVERAGE AS THE WEEK PROGRESSES. DECREASED
MOISTURE AND CLOUD COVER WILL ALLOW TEMPERATURES TO RISE TO NEAR
NORMAL BY THE END OF THE WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING)
1130 AM MDT SAT AUG 10 2013
A DISTURBANCE IS LIFTING SW-NE ACROSS THE CENTRAL-NORTHERN
FORECAST AREA THIS AFTERNOON. LIMITED MOISTURE WILL KEEP MOST
CLOUD BASES AT 15-16KFT MSL...SO VFR CONDITIONS WILL DOMINATE.
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS
AND ADJACENT LOWER ELEVATIONS AFTER SUNRISE. THESE STORMS WILL BE
CAPABLE OF OBSCURING HIGHER TERRAIN AT TIMES WHILE PRODUCING
OUTFLOW WINDS TO 40 MPH ALONG WITH SMALL HAIL AND BRIEF HEAVY
RAIN. EXPECT THE USUAL DOWNTURN IN THUNDERSTORM ACTIVITY DURING
THE LATE EVENING AND OVERNIGHT AS TEMPERATURES COOL AND THE
ATMOSPHERE STABILIZES. MAINLY MOUNTAIN THUNDERSTORMS WILL BEGIN TO
FORM AGAIN LATE SUNDAY MORNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...JOE
SHORT TERM...NL/JRP
LONG TERM...JRP/NL
AVIATION...JOE
Hazardous weather outlook, Aug 10, 4:45 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SAT AUG 10 2013
COZ001>014-017>023-UTZ022>025-027>029-111145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT SAT AUG 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
MOUNTAIN AREAS OF WESTERN COLORADO. BRIEF MODERATE TO HEAVY RAIN
SHOWERS ARE POSSIBLE WITH PASSING THUNDERSTORMS. SHOWERS AND
THUNDERSTORMS BECOME LESS NUMEROUS FARTHER WEST...INCLUDING
EASTERN UTAH. THE THREAT OF THUNDERSTORMS DIMINISHES AFTER SUNSET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY THOUGH TUESDAY...THE AREAL COVERAGE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS BECOMES LESS NUMEROUS. HOWEVER
THE SOUTHWESTERN MOUNTAINS OF COLORADO CAN EXPECT A FEW SHOWERS
AND THUNDERSTORMS EACH AFTERNOON.
WEDNESDAY THROUGH FRIDAY...A SLIGHT CHANCE OF THUNDERSTORMS EXIST
OVER SOUTHWEST COLORADO...OTHERWISE DRY AND MOSTLY SUNNY
CONDITIONS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TGJT
In the hours before
Special weather statement, Aug 10, 12:48 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
148 PM MDT SAT AUG 10 2013
COZ019-021-102030-
FOUR CORNERS/UPPER DOLORES RIVER CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
148 PM MDT SAT AUG 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR MONTEZUMA COUNTY UNTIL 230 PM
MDT...
AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF CORTEZ...OR 49 MILES WEST
OF DURANGO...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CORTEZ...
DOLORES...
MANCOS...
STONER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
BRIEF HEAVY RAIN...MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
LAT...LON 3761 10832 3742 10813 3707 10873 3721 10888
JOE
Event by event
5 thunderstorm wind, 1 debris flow, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, La Plata
- When
- August 10, 1:00 PM MST to 1:45 PM MST
- Where
- La Plata County, 1.99 mi ESE of Vallecito to 5.43 mi NE of Vallecito
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 37.366, -107.569
Thunderstorm winds estimated near 60 mph caused damage to boat docks on the southern end of Vallecito Reservoir. A number of boats were also damaged by the 5 to 6 foot waves which crashed into the docks.
Thunderstorm Wind, Montezuma
- When
- August 10, 1:01 PM MST to 1:11 PM MST
- Where
- Montezuma County, (Cez)cortez Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.300, -108.630
Debris Flow, San Miguel
- When
- August 10, 1:20 PM MST to 2:20 PM MST
- Where
- San Miguel County, 1.11 mi NNW of Sawpit to 0.78 mi NW of Sawpit
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.996, -108.004
A debris flow induced by heavy rainfall impeded travel on Highway 145 for over an hour.
Lightning, Montezuma
- When
- August 10, 1:52 PM MST to 1:57 PM MST
- Where
- Montezuma County, 0.88 mi SW of Cortez
- Property damage
- $2,000
- Reported by
- COOP Observer
- Coordinates
- 37.340, -108.590
A power pole was struck by lightning and started on fire.
Thunderstorm Wind, La Plata
- When
- August 10, 2:13 PM MST to 2:18 PM MST
- Where
- La Plata County, 0.69 mi N of (Dro)durango/Laplata
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.160, -107.750
Thunderstorm Wind, La Plata
- When
- August 10, 2:25 PM MST to 2:40 PM MST
- Where
- La Plata County, 0.69 mi N of (Dro)durango/Laplata
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.160, -107.750
Another thunderstorm outflow produced strong winds at the La Plata County Regional Airport.
Thunderstorm Wind, La Plata
- When
- August 10, 2:45 PM MST to 2:50 PM MST
- Where
- La Plata County, 1.49 mi NNE of Durango
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 37.290, -107.870
Several large trees were blown down across the Durango area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 10, 20131 death · 1 event
- Flash Flood and Debris Flows in Washington, August 10 to 11, 2013$1.0 million · 76 kt wind · 10 events
- Wildfire in Utah, August 10 to 24, 2013$350,000 · 1 event
- Lightning Strike in Idaho, August 10, 2013$200,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 10, 2013$91,000 · 2 in hail · 14 events
- Hail and Damaging Winds in Virginia, August 10, 2013$61,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in North Dakota, August 10, 2013$55,000 · 1 in hail · 12 events
- Damaging Winds in Virginia, August 10, 2013$51,000 · 56 kt wind · 3 events
- Damaging Winds in North Carolina, August 10, 2013$13,000 · 50 kt wind · 12 events
- Damaging Wind in Arizona, August 10, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Wind in Montana, August 10 to 12, 20131.75 in hail · 14 events
- Flash Flooding and Hail in New Mexico, August 10, 2013$5,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537240, 533660, 533666, 533661, 533662, 533663, 533664.